Venous thromboembolism and escitalopram


KURNE A., Ertugrul A. , YAGCIOGLU A., YAZICI K.

GENERAL HOSPITAL PSYCHIATRY, cilt.26, ss.481-483, 2004 (SCI İndekslerine Giren Dergi) identifier identifier identifier

Özet

Selective serotonin reuptake inhibitors (SSRIs) are currently used as a first-line treatment for depression, as they have a favorable side-effect profile. Escitalopram, a new SSRI, is also well-tolerated and serious side effects are rarely associated with its use. There have been several reports that SSRIs might increase bleeding tendency in some patients by affecting platelet function. However, to our knowledge, there have been no reports about their relation to thrombosis. In this brief report, we present a case of venous thromboembolism associated with escitalopram in a patient with psychotic depression without any major risk factors for thrombosis. SSRIs might have a dual effect on platelet function. The immediate and early effect of SSRI use on platelets might be an increase in tendency for thrombosis, whereas the late effect after repeated dosing might be an increase in tendency to bleed, as suggested by previous literature. (C) 2004 Elsevier Inc. All rights reserved.